North American Journal of Medical Sciences

REVIEW ARTICLE
Year
: 2013  |  Volume : 5  |  Issue : 11  |  Page : 631--636

Anaphylactic shock: Kounis hypersensitivity-associated syndrome seems to be the primary cause


Nicholas G Kounis1, George D Soufras2, George Hahalis3 
1 Department of Medical Sciences, Patras Highest Institute of Education and Technology, Patras, Greece
2 Department of Cardiology, 'Saint Andrews' State General Hospital, Patras, Greece
3 Department of Cardiology, University of Patras Medical School, Rio, Patras, Greece

Correspondence Address:
Nicholas G Kounis
Queen Olgas Square, 7 Aratou Street, Patras 26221
Greece

Experiments have shown that anaphylaxis decreases cardiac output; increases left ventricular end diastolic pressure; induces severe early acute increase in respiratory resistance with pulmonary interstitial edema; and decreases splanchnic, cerebral, and myocardial blood flow more than what would be expected from severe arterial dilation and hypotension. This is attributed to the constrictive action of inflammatory mediators released during anaphylactic shock. Inflammatory mediators such as histamine, neutral proteases, arachidonic acid products, platelet-activating factor (PAF), and a variety of cytokines and chemokines constitute the pathophysiologic basis of Kounis hypersensitivity-associated acute coronary syndrome. Although the mechanisms of anaphylactic shock still remain to be elucidated, myocardial involvement due to vasospasm-induced coronary blood flow reduction manifesting as Kounis syndrome should be always considered. Searching current experimental and clinical literature on anaphylactic shock pathophysiology, causality, clinical appearance, and treatment via PubMed showed that differentiating global hypoperfusion from primary tissue suppression due to mast cell mediator constrictive action on systemic arterial vasculature is a challenging procedure. Combined tissue suppression from arterial involvement and peripheral vasodilatation, perhaps, occur simultaneously. In cases of anaphylactic shock treatment targeting the primary cause of anaphylaxis together with protection of coronary vasculature and subsequently the cardiac tissue seems to be of paramount importance.


How to cite this article:
Kounis NG, Soufras GD, Hahalis G. Anaphylactic shock: Kounis hypersensitivity-associated syndrome seems to be the primary cause.North Am J Med Sci 2013;5:631-636


How to cite this URL:
Kounis NG, Soufras GD, Hahalis G. Anaphylactic shock: Kounis hypersensitivity-associated syndrome seems to be the primary cause. North Am J Med Sci [serial online] 2013 [cited 2022 Jan 16 ];5:631-636
Available from: https://www.najms.org/article.asp?issn=1947-2714;year=2013;volume=5;issue=11;spage=631;epage=636;aulast=Kounis;type=0